Weight loss during cancer therapy is a very common problem. Here is part of an article, Taste Disorders in Cancer Patients on Chemotherapy,
by Linda Fugate, about how and why things taste differently during treatment:

Chemotherapy agents kill many types of rapidly growing cells, possibly including the taste buds. In addition, drugs in the bloodstream may permeate saliva or diffuse from blood to the taste receptors. Changes in taste are commonly associated with the following chemotherapeutic drugs:

1. Cisplatin
2. Carboplatin
3. Cyclophosphamide
4. Doxorubicin
5. 5-fluorouracil
6. Methotrexate

To quantify what’s happening, a research team in Mexico City performed a taste test for sweet (sucrose), bitter (urea), and savory or umami (sodium glutamate) flavors on 30 chemotherapy patients and 30 control subjects without cancer. They found that cancer patients have a higher detection threshold for sweet taste, and a higher recognition threshold for bitter. There was no difference for the sodium glutamate.

Thus, patients on chemotherapy need more sugar in foods before they can recognize a sweet taste, and have trouble distinguishing between bitter and other flavors.

Pat experienced a change in how and what he could taste toward the end of his radiation therapy, before he had even started chemo. He loves to eat and eats a lot! But his appetite fell off during radiation, then plunged when he first started chemotherapy–and he wasn’t even using one of the drugs listed above.

I was heavily dosed with Cisplatin over a six month period. Seven years later and my ability to taste and smell still hasn’t fully recovered! Go to: EmpowHer.com/Chemo Caused Taste Disorders to read more.

Guess it helps knowing there is a reason for the changes. Still doesn’t make the food taste any better! Feel good and keep smiling! Pattie

Leave a Reply